Nebraska, 2003Damaging Wind in Nebraska, August 19, 2003
August 19, 2003 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 1:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 19, 1:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
251 PM CDT TUE AUG 19 2003
RAIN CHANCES THROUGH THURSDAY MORNING CONTINUE TO BE MAIN FORECAST
CONCERN.
SIMILAR SYNOPTIC SITUATION IS IN PLACE TODAY AS WE HAD YESTERDAY.
HOWEVER HEATING HAS BEEN LIMITED DUE TO MORNING CONVECTION AND CLOUD
DEBRIS. BUT STILL AREAS OVER SOUTHEAST NEBRASKA HAVE WARMED UP TO
NEAR 100...AND SOME CONVECTION HAS BEGUN OVER NORTHEAST KANSAS
MOVING INTO SOUTHEAST NEBRASKA.
UPPER LOW WAS NOTED ON WATER VAPOR IMAGERY MOVING THROUGH WESTERN SD
AND THE NEBRASKA PANHANDLE. MOISTURE PLUME FROM SUB TROPICS WAS
STREAMING NORTH TO THE EAST OF THIS FEATURE...AND AN EMBEDDED
SHORTWAVE/JETLET WAS PUNCHING INTO WESTERN KANSAS. THESE UPPER
FEATURES COMBINED WITH LOW LEVEL INSTABILITY POINT TO ANOTHER
ROUND OF CONVECTION THIS EVENING WHICH COULD LINGER WELL PAST
MIDNIGHT. IN FACT...WILL HAVE CHANCES FOR RAIN UNTIL UPPER LOW
MOVES TO THE EAST WEDNESDAY NIGHT AND THURSDAY MORNING.
CAPES WERE RUNNING IN THE 3000 TO 4000 J/KG RANGE IN THE WARM SECTOR
OVER EASTERN KANSAS AND SOUTHEAST NEBRASKA. WITH CONVECTION ALREADY
FIRING...EXPECT SOME STRONG TO SEVERE STORMS TO DEVELOP WITH HIGH
DEW POINT DEPRESSIONS INDICATING DAMAGING WIND EVENT LIKELY. STORMS
SHOULD MOVE NORTH-NORTHEAST RUNNING INTO SLIGHTLY COOLER AIR...BUT
HIGH DEW POINTS SUGGEST SEVERE THREAT WILL SPREAD ACROSS MUCH OF THE
CWA THROUGH THE EVENING.
ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON WEDNESDAY AS
UPPER LOW MOVES CLOSER WITH STEEPENING LAPSE RATES OVER SURFACE
TEMPS AGAIN APPROACHING THE 95 TO 100 DEGREE RANGE OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. LEFT OVER BOUNDARIES FROM OVERNIGHT
CONVECTION WILL HAVE TO BE CONSIDERED FOR PLACEMENT OF BEST POPS
TOMORROW.
WILL END PRECIP THURSDAY MORNING AS UPPER TROUGH/LOW WILL BE EAST BY
THEN...AND SURFACE FRONT WILL BE EXITING WESTERN IOWA. 850 TEMPS
DROP SEVERAL DEGREES BY THURSDAY AFTERNOON AND EVENING...BUT PLENTY
OF SUNSHINE WILL OFFSET MOST OF THE SYNOPTIC COOLING.
DRY CONDITIONS EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK
WITH A BRIEF PERIOD OF LOWER HUMIDITIES. HIGH PRESSURE SETTLING
OVERHEAD ON FRIDAY SHOULD PROVIDE FOR THE COOLEST DAY OF THE
FORECAST WITH TEMPERATURES NUDGING UP A COUPLE OF DEGREES PER DAY
THROUGH SUNDAY. NEXT UPPER WAVE/SURFACE BOUNDARY THREATENS TO MOVE
INTO THE REGION MONDAY AND TUESDAY. GFS SHOWS THIS SYSTEM NOT
MAKING IT TOO FAR INTO THE CWA...AND WAS WEIGHTED HEAVILY IN THE DRY
FORECAST MONDAY AND TUESDAY BASED ON NEARLY ZONAL UPPER FLOW REGIME
NOT DRIVING FRONTAL SYSTEM SOUTH.
.OMA...NONE.
DERGAN
Hazardous weather outlook, Aug 19, 11:15 AM CST, 3 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1215 PM CDT TUE AUG 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THIS AFTERNOON
AND TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME
SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREAT.
A COMPLEX STORM SYSTEM OVER THE NEBRASKA PANHANDLE WILL
TRACK NORTHEAST INTO SOUTH DAKOTA TONIGHT. DEEP MOISTURE REMAINS
IN PLACE ACROSS THE AREA AND WILL PROVIDE THE FUEL FOR
THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY RAIN IS ALSO LIKELY WITH
SOME STORMS.
HEAT INDEX VALUES ARE FORECAST TO AGAIN REACH 100 TO 105 DEGREES
THIS AFTERNOON...MAINLY SOUTH OF A RED OAK IOWA TO LINCOLN LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY
AS THE STORM SYSTEM MOVES IN IOWA. SOME THUNDERSTORMS
MAY BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN HAZARDS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.
FOBERT
In the hours before
Local storm report, Aug 19, 1:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
207 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 3 NNW COLUMBUS NE 70 MPH TSTM GUST
08/18/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 10 MINUTES.
POSSIBLE DOWNBURST
THUNDERSTORM WINDS TOOK
OFF THE TIN ROOF AND
DESTROYED 4 LARGE
GARAGE DOORS OF A LOCAL
POWER CEMENT BLOCK
BUILDING. ANOTHER
NEARBY BUSINESS
SUSTAINED SERIOUS
DAMAGE AND A FARMSTEAD
ALSO NEARBY HAD SEVERAL
LARGE TREES TOPPLED AND
A GRAIN BIN DAMAGED.Local storm report, Aug 19, 1:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
209 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 1 NE WILBER NE 70 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 1 W WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE NUMEROUS TREES BROKEN
AND DOWNED. REPORTED
BY EMERGENCY MANAGEMENT.
0417 PM WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE NUMEROUS LARGE TREE
LIMBS BROKEN, SERVERAL
LARGE TREES BLOWN DOWN
AND STREET FLOODING.
REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM 2 NW WILBER NE 68 MPH TSTM GUST
08/18/03 SALINE TREES UPROOTED AND
BRANCHES BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0417 PM FRIEND NE 68 MPH TSTM GUST
08/18/03 SALINE ROOF BLOWN OFF ONE
BUSINESS IN DOWNTOWN
AREA. ROOF 60 X 60.
REPORTED BY EMERGENCY
MANAGEMENT.
0420 PM WILBER NE 65 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0427 PM WILBER NE 66 MPH TSTM GUST
08/18/03 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
0500 PM LINCOLN NE 60 MPH TSTM GUST
08/18/03 LANCASTER TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0500 PM 3 NNW COLUMBUS NE 70 MPH TSTM GUST
08/18/03 PLATTE REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 10 MINUTES.
POSSIBLE DOWNBURST
THUNDERSTORM WINDS TOOK
OFF THE TIN ROOF AND
DESTROYED 4 LARGE
GARAGE DOORS OF A LOCAL
POWER CEMENT BLOCK
BUILDING. ANOTHER
NEARBY BUSINESS
SUSTAINED SERIOUS
DAMAGE AND A FARMSTEAD
ALSO NEARBY HAD SEVERAL
LARGE TREES TOPPLED AND
A GRAIN BIN DAMAGED.
0513 PM 1 NE WAVERLY NE 60 MPH TSTM GUST
08/18/03 LANCASTER REPORTED BY STORM
SPOTTER.
0527 PM 2 N BELLWOOD NE 60 MPH TSTM GUST
08/18/03 BUTLER REPORTED BY EMERGENCY
MANAGEMENT.
0545 PM WEST PT NE 60 MPH TSTM GUST
08/18/03 CUMING TREES AND POWER LINES
DOWN.
WEST POINT AND
BANCROFT. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0545 PM SCRIBNER NE WIND DAMAGE
08/18/03 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
0610 PM 6 NE OAKLAND NE WIND DAMAGE
08/18/03 BURT LOTS OF 4-5 INCH
DIAMETER LIMBS
DOWN,
PLUS A PICNIC TABLE
RIPPED
UP AND BLOWN
AWAY. REPORTED BY PUBLIC.
0613 PM 3 N TEKAMAH NE 60 MPH TSTM GUST
08/18/03 BURT REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0625 PM 5 W DECATUR NE WIND DAMAGE
08/18/03 BURT LARGE TREE BLOCKING HWY
51. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0640 PM 8 NW WHITING IA 60 MPH TSTM GUST
08/18/03 MONONA REPORTED BY PUBLIC.Local storm report, Aug 19, 2:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 PM CDT TUE AUG 19 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 2 NE THURMAN IA .88 INCH HAIL
08/19/03 FREMONT REPORTED BY PUBLIC.Thunderstorm Wind, Gage
- When
- August 19, 3:00 PM CST
- Where
- Gage County, Barneston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.050, -96.583
Thunderstorm winds estimated at 60 mph by a cooperative observer removed the roof from a porch and part of a shed. Large tree limbs were also downed and a window of a farm building was blown out. The winds were accompanied by 3/4 inch hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nevada, August 19, 2003$2.0 million · 1 event
- Damaging Wind in South Dakota, August 19, 2003$100,000 · 70 kt wind · 1 event
- Lightning Strike in Nebraska, August 19, 2003$90,000 · 1 event
- Wildfire and Damaging Winds in Montana, August 19, 2003$25,000 · 62 kt wind · 4 events
- Damaging Wind in Nevada, August 19, 2003$25,000 · 1 event
- Lightning Strike in Kansas, August 19, 2003$20,000 · 1 event
- Hail and Damaging Winds in Kansas, August 19, 20031 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 19, 2003$13,000 · 56 kt wind · 7 events
- Hail in Kansas, August 19, 20031 in hail · 3 events
- Hail in Nebraska, August 19, 20030.75 in hail · 3 events
- Damaging Winds in Georgia, August 19, 2003$6,000 · 50 kt wind · 2 events
- Damaging Winds in Missouri, August 19, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374827.